Library Header Image
LSE Research Online LSE Library Services

Optimal taxation in the presence of bailouts

Panageas, Stavros (2010) Optimal taxation in the presence of bailouts. Journal of Monetary Economics, 57 (1). pp. 101-116. ISSN 0304-3932

Full text not available from this repository.
Identification Number: 10.1016/j.jmoneco.2009.10.008


The termination of a representative financial firm due to excessive leverage may lead to substantial bankruptcy costs. A government in the tradition of Ramsey (1927) may be inclined to provide transfers to the firm so as to prevent its liquidation and the associated deadweight costs. It is shown that the optimal taxation policy to finance such transfers exhibits procyclicality and history dependence, even in a complete market. These results are in contrast with pre-existing literature on optimal fiscal policy, and are driven by the endogeneity of the transfer payments that are required to salvage the financial firm.

Item Type: Article
Official URL:
Additional Information: © 2009 Elsevier B.V.
Divisions: Finance
Subjects: H Social Sciences > HJ Public Finance
Date Deposited: 26 Jun 2012 09:13
Last Modified: 25 Jan 2024 18:54

Actions (login required)

View Item View Item